Georgia, 2019

Damaging Winds in Georgia, September 27, 2019

September 27, 2019 · NWS CHS · 2 events in 1 county or zone

Isolated thunderstorms developed across southeast Georgia in the late afternoon hours. One thunderstorm became strong enough to produce damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Isolated thunderstorms developed across southeast Georgia in the late afternoon hours. One thunderstorm became strong enough to produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 27, 3:14 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Sep 27, 3:14 PM EST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Charleston SC
414 PM EDT Fri Sep 27 2019

.SYNOPSIS...
A weak stationary front will linger near the area today before
dissipating tonight. High pressure will then prevail through
much of the weekend. A weak backdoor front will drop into the
region early next week, followed by a return to high pressure.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Through Sunset: Radar shows showers and thunderstorms across
our interior counties. This convection is in areas where SPC
Mesoscale Analysis shows MLCAPEs of ~1,500 J/kg. Likewise, DCAPEs
are exceeding 900 J/kg in these locations, so higher wind gusts
are possible in the stronger storms. There is not much steering
flow aloft, so these storms aren't moving much, being driven
partly due to migrations and boundary interactions. But there
are drought conditions in these locations, so any rainfall
should quickly get absorbed into the ground. CAMs and SPC
Mesoscale Analysis indicate that the storms will quickly
dissipate around sunset due to the loss of daytime heating and
the dissipation of the front.

Tonight: High pressure will build aloft while the inland front
dissipates, leading to dry conditions. There could be patchy
fog inland where the rains fell, but the risk is currently too
low to mention in the forecast. Lows should range from the
upper 60s inland to the 70s, warmest at the beaches.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Saturday and Sunday: Deep-layered high pressure will dominate the
pattern this weekend as a large mid-upper lvl ridge of high pressure
meanders over the Deep South and Southeast United States while sfc
high pressure is centered just off the Southeast coast. The
combination of the high along with a downslope wind off the sfc will
result in dry and warmer than normal conditions through the weekend.
In general, highs should range in the low/mid 80s east of I-95 to
lower 90s west of I-95. Overnight lows should also remain mild
despite a fair amount of radiational cooling each night. In general,
low temps should range in the mid/upper 60s away from the coast to
low/mid 70s near the coast.

Monday: A weak backdoor cold front should approach the region from
the north early, perhaps bringing a few showers across northern
zones and coastal waters as PWATs increase to 1.75 to 2.00 inches
near the front. Temps should be a few degrees cooler during the day
given some increased cloudiness and northeast sfc wind in place.
However, temps should remain above normal for this time of year. In
general, high temps should range in the lower 90s well inland to
mid/upper 80s closer to the coast.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Models are in good agreement through the long term period. High
pressure will remain the dominant feature at the surface through
Thursday. Aloft, the forecast area will largely remain on the
eastern periphery of a mid level ridge. Overall rain chances remain
low with no standout forcing mechanisms. Perhaps some isolated
activity could occur near the coast with enhanced low level
convergence, but rain chances are no higher than 20% at this time.
Temperatures are expected to stay above normal.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
18Z TAFs: Showers/thunderstorms are expected to remain inland
of both TAF sites through early this evening, so we don't have
any mention in the forecast. Late tonight there could be low
clouds and/or patchy fog inland. Given the low probability of
impacts to the TAF sites, we have no mention at this time.
Otherwise, VFR should prevail.

Extended Aviation Outlook: There is a low risk for flight
restrictions each morning due to low clouds/fog. Otherwise, VFR
conditions are expected at both CHS and SAV terminals through the
middle of next week.

&&

.MARINE...
Tonight: Southeast winds will prevail, generally remaining 15
kt or less. Seas will average 2-4 ft, highest across the outer
GA waters.

Saturday through Wednesday: Fairly benign marine conditions are
expected this weekend with high pressure being the dominant feature
across coastal waters. In general, east-southeast winds on Saturday
will turn more east-northeast by Sunday, remaining at or below 10
kt. Seas should build no higher than 2-4 ft. A backdoor cold front
will then shift south into the area early next week, with the
pressure gradient increasing as high pressure rebuilds in its wake.
Small Craft Advisories could be needed, mainly due to 6-7 ft seas
starting Monday afternoon/evening and persisting into the middle of
the week. The best chance for advisory level conditions will be
across offshore Georgia waters, although it is certainly possible
for locations across nearshore waters beyond 15 nm from the coast.
Conditions will then improve mid to late week.

Rip Currents: The combination of winds, swell, and astronomical
influences associated with the upcoming new moon and lunar perigee
will lead to a low-end moderate risk at all of the beaches through
Saturday evening. An elevated risk of rip currents could continue
into early next week.

&&

.TIDES/COASTAL FLOODING...
The combination of astronomical influences and onshore winds will
cause tides to remain elevated this weekend and potentially through
early next week. During this evening's high tide cycle, minor to
perhaps moderate salt water flooding is expected in Downtown
Charleston. Minor salt water flooding is also expected along
the Georgia coast. Hence, we have Coastal Flood Advisories in
effect. Additional Coastal Flood Advisories are likely for each
morning and evening high tide cycle this weekend and could be
needed early next week.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Coastal Flood Advisory until 9 PM EDT this evening for GAZ117-
     119-139-141.
SC...Coastal Flood Advisory until 9 PM EDT this evening for
     SCZ048>051.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...ETM
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 27, 2:34 PM EST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
334 PM EDT Fri Sep 27 2019

GAZ117-119-139-141-SCZ048>051-281945-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
334 PM EDT Fri Sep 27 2019

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH SATURDAY
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

Coastal Flooding: Minor coastal flooding will be possible with the
high tides through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-281945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
334 PM EDT Fri Sep 27 2019

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Sep 27, 4:49 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Charleston SC
549 PM EDT Fri Sep 27 2019

GAZ087-088-099-100-272230-
Bulloch-Jenkins-Candler-Screven-
549 PM EDT Fri Sep 27 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH...
CANDLER AND JENKINS COUNTIES...

At 549 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Hopeulikit to
near Stillmore. These storms were nearly stationary.

  HAZARD...excessive cloud to ground lightning.

  IMPACT...All outdoor activities should cease. Move indoors
           immediately.

Some locations in the path of these storms include...
Metter, Middleground, Westside, Portal, Rocky Ford, Aline, Hopeulikit
and Scarboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3242 8220 3247 8218 3253 8214 3256 8209
      3254 8203 3261 8200 3263 8204 3264 8205
      3273 8187 3255 8169 3230 8213 3234 8224
      3235 8225
TIME...MOT...LOC 2149Z 118DEG 2KT 3256 8187 3242 8217

The radar

The Charleston,SC radar (KCLX), 100 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Candler

When
September 27, 5:15 PM EST to 5:16 PM EST
Where
Candler County, Metter
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.400, -82.070

The Metter Fire Department reported a tree down on Simmons Street.

Thunderstorm Wind, Candler

When
September 27, 5:28 PM EST to 5:29 PM EST
Where
Candler County, 2.38 mi SSE of Metter Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.340, -82.060

Candler County Sheriffs office reported a tree down on Highway 129 near Canoochee Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856973, 856974.